Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 80, NWS Quad Cities, IA

June 18, 2001Benton County, Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 2001, 11:00 PM CDT for Benton County, Buchanan County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 18, 2001, 11:00 PM CDT (04:00 UTC)
Expired
Jun 18, 2001, 11:45 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Benton County, IA, Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 140 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS53 KDVN 190400
SVRMLI
IAC011-019-190445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA
  BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 1145 PM CDT

* AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 9 MILES SOUTHWEST OF LITTLETON TO 6 MILES WEST OF
  MOUNT AUBURN...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
  ELK RUN HEIGHTS TO 4 MILES SOUTH OF LA PORTE CITY...MOVING EAST AT
  55 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   LITTLETON BY 1105 PM CDT.
   OTTERVILLE BY 1110 PM CDT.
   CHENEY BY 1115 PM CDT.
   ROWLEY BY 1120 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR NORTHEAST IOWA.

LAT...LON 4264 9208 4229 9206 4228 9229 4187 9230
          4186 9187 4231 9188 4232 9164 4264 9167

JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:32 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 18, 8:32 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 PM CDT TUE JUN 18 2001

WL DELAY ISSUING THE UPDATED ZONES FOR ANOTHER 10-20 MINS. PER COORD
WITH SPC...NEW SVR TSTM WW 450 COMING OUT ATTM. THIS WW WL INCLUDE
EXTREME NWRN SCTNS OF CWA.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JAZ

In the hours before

Special weather statement, Jun 18, 8:50 PM CDT, 2 hours 10 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH NUMBER 450 EFFECTIVE UNTIL 2 AM TUESDAY
FOR PARTS OF IOWA...WISCONSIN...AND MISSOURI...

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...

IN IOWA...BUCHANAN...DELAWARE...AND BENTON.

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS...FROM NORTH CENTRAL
INTO SOUTHWEST IOWA...IS CURRENTLY MOVING EAST AROUND 30 TO 35 MPH.
AT ITS PRESENT SPEED...THIS LINE OF STORMS WILL REACH BUCHANAN AND
BENTON COUNTIES BY BETWEEN 1200 AM AND 1230 AM TUESDAY.

THE MAIN THREAT FROM THESE STORMS APPEARS TO BE LARGE HAIL...BUT
WIND GUSTS UP TO 60 MPH ARE ALSO POSSIBLE. THESE STORMS HAVE
PRODUCED UP TO 2 3/4 INCH HAIL...IN FAR NORTHERN IOWA. THESE STORMS
WILL ALSO PRODUCE BRIEF HEAVY RAIN...SO BE ON THE LOOKOUT FOR
POTENTIAL NUISANCE FLOODING IN AREAS WITH PARTICULARLY HEAVY RAIN.

SEVERE THUNDERSTORMS HAVE HAIL OF 3/4 INCH OR LARGER...OR WINDS TO
58 MPH OR MORE...OR TORNADOES. IF YOU OBSERVE WEATHER AROUND OR
ABOVE THESE THRESHOLDS...PLEASE RELAY YOUR REPORT TO LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD
CITIES.

JAZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:25 PM CDTSevere Thunderstorm WarningDVNIowa65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.